Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 13, 2004, 5:06 PM EDT for Wyoming County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2004, 5:06 PM EDT (21:06 UTC)
- Expired
- Apr 13, 2004, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 418 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 648 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS51 KRLX 132106
SVRRLX
WVC109-132145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE APR 13 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 545 PM EDT...
* AT 459 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
SEVERE THUNDERSTORM JUST WEST OF WELCH...MOVING NORTHEAST AT 25
MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MULLENS...PINEVILLE
AND TWIN FALLS STATE PARK.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3749 8147 3749 8157 3753 8165 3773 8143
3753 8128 3752 8123 3743 8129 3744 8134
3746 8144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:50 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 13, 3:50 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 350 PM EDT TUE APR 13 2004 .DISCUSSION... ...TONIGHT AND WEDNESDAY... UPPER LOW CONTINUES TO ROTATE THROUGH THE SOUTHEAST THIS AFTERNOON. THE MAIN SURFACE LOW IS CONTINUING TO SLIDE NORTHWARD INTO THE SOUTHERN COAL FIELDS. MEANWHILE...A SURFACE LOW IS BEGINNING TO REDEVELOP EAST OF THE REGION OVER CENTRAL NC. AN ADDITIONAL SHORTWAVE IS TRYING TO ROUND THE BOTTOM OFF THE TROUGH NOW AND AS IT MOVES NEWD TONIGHT...IT SHOULD HELP THE SURFACE LOW OVER NC TAKE OVER AND MOVE NORTHWARD. THE UPPER LOW WILL THEN SLIDE OVER AND THEN EAST OF THE AREA BY TOMORROW MORNING. ONCE THE UPPER LOW MOVES EAST...THE WRAP AROUND SHOWERS WILL THEN PULL INTO THE REGION. FOR TONIGHT...THE DRY SLOT HAS PULLED INTO THE SOUTHERN THIRD OF THE AREA...WITH THE BAND OF SHOWERS CONTINUING TO PULL NORTHWARD THROUGH NORTHERN WEST VIRGINIA. THE BAND OF RAIN SHOULD BE NORTH OF THE REGION BY 00Z. IN THE DRY SLOT LATE THIS AFTERNOON...SHOWERY PRECIPITATION HAS REDEVELOPED. WHILE AN ISOLATED CLAP OF THUNDER IS POSSIBLE...MOST OF THE THUNDER SHOULD BE LIMITED TO THE LATE AFTERNOON HOURS A ACROSS THE SOUTH...SO WILL NOT MENTION IT IN THE TONIGHT PERIOD. THE SCATTERED SHOWERS WILL CONTINUE TONIGHT...AND BECOME MORE CONCENTRATED AFTER 6Z WHEN THE UPPER LOW SLIDES BY AND THE SURFACE FLOW TURNS NW. THE SHOWERS SHOULD CONTINUE THROUGH THE MORNING HOURS TOMORROW AND LIFT OFF TO THE NORTHEAST DURING THE DAY. WILL HAVE TO WATCH THE CLOUD LINE ON THE BACK SIDE TO SEE HOW QUICKLY THING WILL BEGIN TO CLEAR. FOR NOW...IT WILL PROBABLY HAVE TO WAIT UNTIL AFTER 00Z THURSDAY. FOR TEMPERATURES...THE MAV GUIDANCE WAS PRETTY CLOSE AND WAS GENERALLY FOLLOWED. ...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... AS NW FLOW LINGERS THROUGH WEDNESDAY EVENING WITH WANING LOW LEVEL MOISTURE...LEFT IN SLIGHT CHANCE/CHANCE POPS EAST OF THE OHIO RIVER. MAY SEE A FEW SNOWFLAKES IN THE HIGHER ELEVATIONS BEFORE PRECIPITATION ENDS AS H850 TEMPS ARE MARGINAL...BUT NOT A BIG DEAL. WINDS REMAIN A LITTLE STRONG THROUGH THE NIGHT...ESPECIALLY ON THE RIDGETOPS. GENERALLY STAYED CLOSE TO MAV...ALTHOUGH WENT A LITTLE HIGHER IN THE EAST DUE TO CLOUDS LINGERING THERE THE LONGEST. HIGH PRESSURE TAKES CONTROL FOR THURSDAY AND FRIDAY...PROVIDING DRY WEATHER. WITH HIGH DIRECTLY OVERHEAD THURSDAY NIGHT...WET GROUND...AND LIGHT WINDS...COULD SEE A GOOD DEAL OF VALLEY FOG AT LEAST...IF NOT WIDESPREAD. PLAYING JUST THE VALLEY FOG FOR NOW. HAVE A BIT OF A RIDGE/VALLEY SPLIT FOR OVERNIGHT LOWS. DID NOT STRAY TOO FAR OVERALL FROM MAV. H500 RIDGE FLATTENS OUT FRIDAY/FRIDAY NIGHT...SO EXPECT SOME MID/HI CLOUDS TO MOVE INTO WESTERN SECTIONS AS A SHORTWAVE TRACKS WELL TO OUR NW. GENERALLY STAYS MOSTLY SUNNY TO THE EAST. RAISED MAX TEMPS A DEGREE OR TWO WEDNESDAY...MOST LOWLAND LOCATIONS SHOULD REACH 70 DEGREES. .SATURDAY THROUGH TUESDAY... HIGH PRESSURE ACROSS REGION THROUGH WEEKEND WITH TEMPERATURES MODERATING NICELY ON A SOUTHWEST FLOW. NEXT LOW MOVING ACROSS UPPER GREAT LAKES MAY BRING THREAT OF SHOWERS MONDAY ALTHOUGH SUCCEEDING MODEL RUNS ARE A LITTLE SLOWER. ESS/CL/DB && .PREVIOUS DISCUSSION... 1125 AM EDT TUE APR 13 2004 FOR THE MORNING UPDATE...MADE MAJOR CHANGES TO THE FORECAST AS THE DRY SLOT DOES NOT APPEAR AS IF IT WILL MOVE ACROSS THE REGION...BUT RATHER MOVE EAST OF THE REGION. THE MAIN SURFACE LOW IS WEAKENING OVER NERN TN...WHILE A NEW LOW IS TAKING SHAPE SW OF CHARLOTTE NC AND SHOULD TAKE OVER LATER THIS AFTERNOON AS THE DOMINATE PLAYER. THIS SHOULD KEEP THE CLOUDY RAIN CONDITIONS GOING THROUGH THE AFTERNOON HOURS. THUS HAVE DROPPED THE FORECAST HIGHS ABOUT 10 TO 15 DEGREES IN THE EASTERN PORTIONS OF THE CWA AS CLOUDS AND RAIN WILL HOLD DOWN THE TEMPERATURES. ALSO...WITH MOST OF THE AREA HAVING SEEN THE RAIN THIS MORNING WITH TOTAL AMOUNTS SINCE MONDAY MORNING OF AN INCH TO TWO INCHES...HAVE EXPANDED THE FLOOD WATCH FOR THE ENTIRE CWA. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE THROUGH THE AFTERNOON HOURS. ESS && .HYDROLOGY... 655 AM EDT TUE APR 13 2004 FFA POSTED FOR INTERSECTION OF GREATEST RAINFALL YESTERDAY...LOWEST FFG VALUES AND BEST POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THIS AREA IS NORTHEASTERN WEST VIRGINIA. STREAM AND RIVER RESPONSE WILL DEPEND LARGELY UPON PLACEMENT AND EXTENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING. TRM && .AVIATION... 655 AM EDT TUE APR 13 2004 HIGHLY VARIABLE CONDITIONS INCLUDING IFR/LIFR NEXT 24 HRS. THUNDERSTORMS EXITING NORTHEASTERN WEST VIRGINIA AT THIS TIME. LOW PRESSURE WILL MOVE NORTHWARD INTO THE AREA THIS AFTERNOON...THEN MEANDER OVER THE WEST VIRGINIA MOUNTAINS TONIGHT BEFORE MOVING EAST WEDNESDAY. WESTERN SITES WILL HAVE N WIND TODAY WHILE CENTRAL SITES ARE VARIABLE AND EASTERN SITES BLOW FROM THE SOUTH TO SOUTHEAST. ALL SITES GO NORTHWEST BY WEDNESDAY MORNING. MAIN AREA OF RAIN WILL MOVE NORTH OF AREA BY AFTERNOON BUT THERE WILL STILL BE AREAS OF RAIN AROUND THROUGH THIS EVENING. IN PARTICULAR...ADDITIONAL THUNDERSTORMS WILL LIKELY FORM OVER EASTERN WEST VIRGINIA THIS AFTERNOON...AND PERSIST IN THE MOUNTAINS WELL INTO TONIGHT. MORE WIDESPREAD RAIN WRAPPING AROUND BACK SIDE OF SYSTEM WILL RETURN TONIGHT AND PERSIST INTO WEDNESDAY. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES KYZ101>103... KYZ105. OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. &&
Hazardous weather outlook, Apr 13, 6:58 AM EDT, 10 hours 8 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-131500- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON WV 658 AM EDT TUE APR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A LOW PRESSURE CENTER HEADED OUR WAY FROM THE GULF OF MEXICO BROUGHT MORE RAIN INTO THE AREA EARLY THIS MORNING. THIS RAIN WILL MOVE UP QUICKLY THROUGH THE AREA THIS MORNING. BUT RAINFALL TOTALS FOR TODAY COULD REACH ONE HALF INCH TO AN INCH...THE HIGHEST AMOUNTS OCCURRING WHERE EMBEDDED THUNDERSTORMS OCCUR. IN ADDITION...THUNDERSTORMS WILL LIKELY FIRE UP OVER EASTERN WEST VIRGINIA LATER THIS AFTERNOON AND LAST INTO THIS EVENING. ANY THUNDERSTORM THIS AFTERNOON AND EVENING COULD BRING AN ADDITIONAL QUICK HALF INCH TO AN INCH RAINFALL. THIS COULD BRING SOME STREAMS OUT OF THEIR BANKS...AND WE WILL ALSO HALF TO MONITOR RIVER GAGES IN BASINS AFFECTED BY HEAVIER RAINFALL. A FLOOD WATCH HAS BEEN POSTED THROUGH THIS EVENING FOR NORTHEASTERN WEST VIRGINIA. IN ADDITION...ANY THUNDERSTORM THIS AFTERNOON INTO EVENING CAN APPROACH SEVERE LIMITS IN TERMS OF DAMAGING WIND AND LARGE HAIL. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
In the hours before
Special weather statement, Apr 13, 4:40 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 440 PM EDT TUE APR 13 2004 WVZ033>035-132134- MCDOWELL WV-RALEIGH WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...PINEVILLE AND WELCH 440 PM EDT TUE APR 13 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ACROSS MCDOWELL...WYOMING...AND RALEIGH COUNTIES...SOME LIGHTNING AND THUNDER ARE LIKELY WITH LATE AFTERNOON SHOWERS. AT 4:30 PM...THE THUNDERSTORMS WERE MOVING INTO MCDOWELL COUNTY FROM BUCHANAN COUNTY VIRGINIA. THESE THUNDERSTORMS COULD REACH THE BECKLEY VICINITY AROUND 5:30 PM. ALONG WITH A BRIEF HEAVY SHOWER...SOME SMALL HAIL IS ALSO POSSIBLE WITH ANY THUNDERSTORM. KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:46 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 29 min |
| Apr 13, 5:55 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 20 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.